Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 25, 2018, 8:22 PM MDT for Chouteau County, Fergus County, Judith Basin County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2018, 8:22 PM MDT (02:22 UTC)
- Expired
- Jun 25, 2018, 8:45 PM MDT
- In force
- 23 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chouteau County, MT, Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 80 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.4 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
680
WUUS55 KTFX 260222
SVRTFX
MTC015-027-045-260245-
/O.NEW.KTFX.SV.W.0033.180626T0222Z-180626T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
822 PM MDT MON JUN 25 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
North central Judith Basin County in central Montana...
Western Fergus County in central Montana...
South central Chouteau County in north central Montana...
* Until 845 PM MDT.
* At 822 PM MDT, a severe thunderstorm was located 12 miles north of
Geyser, or 22 miles northwest of Stanford, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Square Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4739 11053 4754 11054 4763 11000 4736 11001
TIME...MOT...LOC 0222Z 270DEG 25KT 4744 11043
HAIL...1.00IN
WIND...60MPH
$$
KJ2 follow-up statements
676
WWUS55 KTFX 260236
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
836 PM MDT MON JUN 25 2018
MTC015-027-045-260245-
/O.CON.KTFX.SV.W.0033.000000T0000Z-180626T0245Z/
Judith Basin MT-Fergus MT-Chouteau MT-
836 PM MDT MON JUN 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTH CENTRAL JUDITH BASIN...WESTERN FERGUS AND SOUTH CENTRAL
CHOUTEAU COUNTIES...
At 836 PM MDT, a severe thunderstorm was located 10 miles south of
Geraldine, or 21 miles north of Stanford, moving east at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Square Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4741 11043 4756 11044 4763 11000 4736 11001
TIME...MOT...LOC 0236Z 266DEG 24KT 4746 11031
HAIL...1.00IN
WIND...70MPH
$$
KJ044
WWUS55 KTFX 260244
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
844 PM MDT MON JUN 25 2018
MTC015-027-045-260253-
/O.EXP.KTFX.SV.W.0033.000000T0000Z-180626T0245Z/
Judith Basin MT-Fergus MT-Chouteau MT-
844 PM MDT MON JUN 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JUDITH BASIN...
WESTERN FERGUS AND SOUTH CENTRAL CHOUTEAU COUNTIES WILL EXPIRE AT 845
PM MDT...
This warning has been replaced by a new severe thunderstorm warning
farther to the east.
LAT...LON 4741 11043 4756 11044 4763 11000 4736 11001
TIME...MOT...LOC 0243Z 270DEG 25KT 4746 11027
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 5:42 PM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 25, 5:42 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 542 PM MDT Mon Jun 25 2018 ...UPDATED AVIATION DISCUSSION... .SYNOPSIS... A strong pacific cold front will sweep east across the region this evening and will be accompanied by scattered showers and thunderstorms, especially this evening. Some storms could be strong to severe, possibly producing damaging winds, large hail, and brief heavy rain. The front will exit the area around midnight, causing the showers and thunderstorms to decrease from the west. A westerly flow aloft will then bring drier and cooler conditions with breezy west winds for Tuesday through Wednesday. && .DISCUSSION... Rest of Today and Tonight...a fairly vigorous upper level trough continues to push east across BC this afternoon and evening with associated Pacific cold front currently draped from NW Montana SW into NE Oregon. Cumulus field just now beginning to initiate over central Idaho should expand rapidly across SW MT over the next few hrs with thunderstorms initiating over SW and W-central MT late this afternoon and tracking NE across central and north- central MT this evening. Dewpoints have fallen some today with mixing but should still support enough instability to combine with wind shear of around 40kts for organized thunderstorm development this evening as storms track NE through central/north- central MT. Greatest threat from these storms is likely to be wind as unidirectional wind shear supports linear storm organization as cells move NE into n-central MT this evening. Hail threat is also there, especially with initial cells in the early evening period. Wind shift to the west or northwest will follow the frontal passage overnight with a few showers lingering behind the front over far SW and eastern portions of the forecast area. Hoenisch Tuesday through Monday...A westerly flow aloft will set up over Montana Tuesday through Wednesday, bringing drier conditions and breezy westerly winds. Temperatures will initially drop to slightly below normal on Tuesday behind the front, but then rebound to just above normal for Wednesday. A deep and slow-moving low pressure trough will then move into the Pacific Northwest / Northern Rockies / Northern Plains area for Thursday through Monday, keeping a good chance of showers and thunderstorms over the forecast area. As of this forecast cycle, the best chances appear to be on Friday and Saturday. Heavy rain does not appear to be likely at this time, but the situation will continue to be monitored. Temperatures will likely cool to below normal at this time as well. Coulston && .AVIATION... Updated 0000Z. Mainly VFR conditions will be found during the forecast period...with the exception of any sites that receive an evening or early overnight shower or thunderstorm. A cold front will move from west to east this evening and tonight. This will bring increased chances for showers and thunderstorms across most sites. Some stronger storms are possible...mainly from KHLN to KGTF to KLWT and northward to KHVR. Strong winds and hail are possible...along with brief MVFR showers with any storms this evening. Showers may then linger into the early overnight hours...bringing brief MVFR conditions. VFR conditions then return for Tuesday morning...and continue throughout the day. Gusty winds may also develop by Tuesday afternoon...with gusts over 30 knots possible. Anglin && .PRELIMINARY POINT TEMPS/POPS... GTF 53 73 47 80 / 80 0 0 0 CTB 47 68 44 74 / 0 0 0 0 HLN 54 75 49 81 / 50 0 0 0 BZN 55 76 47 82 / 20 10 0 0 WEY 47 70 39 75 / 0 0 0 0 DLN 51 74 45 81 / 20 0 0 0 HVR 54 74 48 79 / 80 0 0 0 LWT 53 69 46 76 / 60 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood warning continues until further notice for the Missouri River near the James Kipp Recreation area. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 25, 8:07 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
807 PM MDT MON JUN 25 2018
MTZ011>013-045-047-050-051-260245-
Chouteau MT-Cascade MT-Fergus MT-Liberty MT-Hill MT-Blaine MT-
Judith Basin MT-
807 PM MDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JUDITH BASIN...
SOUTHEASTERN LIBERTY...NORTHWESTERN FERGUS...SOUTHWESTERN BLAINE...
SOUTHERN HILL...CHOUTEAU AND EAST CENTRAL CASCADE COUNTIES UNTIL 845
PM MDT...
At 806 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Lothair to 6 miles northeast
of Fort Benton to 13 miles southeast of Highwood. Movement was
northeast at 50 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Fort Benton, Big Sandy, Box Elder, Highwood, Hingham, Rudyard, Rocky
Boy, Shonkin and Loma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4871 11058 4828 10963 4748 10938 4733 11071
4780 11085 4827 11123
TIME...MOT...LOC 0206Z 239DEG 53KT 4825 11113 4791 11059 4749 11053
KJSpecial weather statement, Jun 25, 8:10 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
810 PM MDT MON JUN 25 2018
MTZ015-052-053-055-260300-
Broadwater MT-Madison MT-Jefferson MT-Gallatin MT-
810 PM MDT MON JUN 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROADWATER...NORTH
CENTRAL MADISON...SOUTHEASTERN JEFFERSON AND NORTHWESTERN GALLATIN
COUNTIES UNTIL 900 PM MDT...
At 809 PM MDT, trained weather spotters reported a strong
thunderstorm 10 miles east of Whitehall, or 27 miles southeast of
Boulder, moving east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Three Forks, Manhattan, Whitehall, Cardwell, Logan, Maudlow, Lewis
And Clark Caverns State Park, Trident, Willow Creek, Menard and
Missouri Headwaters State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4576 11194 4584 11210 4593 11209 4596 11202
4617 11119 4587 11106
TIME...MOT...LOC 0209Z 251DEG 37KT 4588 11188
JANGLINLocal storm report, Jun 25, 8:14 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
814 PM MDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND GST WHITEHALL 45.87N 112.09W
06/25/2018 E50 MPH JEFFERSON MT TRAINED SPOTTER
1-2 INCH DIAMETER TREE BRANCHES KNOCKED
DOWN.
&&
JAALocal storm report, Jun 25, 8:17 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
817 PM MDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM NON-TSTM WND GST DEARBORN MDT 47.14N 111.86W
06/25/2018 M55 MPH CASCADE MT MESONET
MESONET STATION MTYEP, DEARBORN MDT.
&&
JAALocal storm report, Jun 25, 8:18 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
818 PM MDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM NON-TSTM WND GST TWO MEDICINE BRIDGE MDT 48.45N 113.20W
06/25/2018 M42 MPH GLACIER MT MESONET
MESONET STATION MTBRN, TWO MEDICINE BRIDGE
MDT.
&&
JAALocal storm report, Jun 25, 8:21 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
821 PM MDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 1 S POWER 47.70N 111.69W
06/25/2018 TETON MT BROADCAST MEDIA
FACEBOOK REPORT OF DOWNED TREES, SMALL HAIL,
AND NO ELECTRICITY SOUTH OF POWER. ALSO
REPORTS 2 INCHES OF RAIN.
&&
JAAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 6:11 PM MDT | Special Weather Statement | TFX | Cascade | 34 min |
| Jun 25, 6:25 PM MDT | Special Weather Statement | TFX | Hill | 35 min |
| Jun 25, 6:33 PM MDT | Special Weather Statement | TFX | Cascade | 42 min |
| Jun 25, 6:44 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 46 min |
| Jun 25, 6:56 PM MDT | Special Weather Statement | TFX | Hill | 34 min |
| Jun 25, 7:01 PM MDT | Special Weather Statement | TFX | Cascade | 44 min |
| Jun 25, 7:04 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Teton | 26 min |
| Jun 25, 7:17 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin, Teton | 28 min |
| Jun 25, 7:20 PM MDT | Areal Flood Advisory | TFX | Cascade | 2 hr |
| Jun 25, 7:28 PM MDT | Flash Flood Warning | TFX | Cascade | 2 hr |
| Jun 25, 7:31 PM MDT | Special Weather Statement | TFX | Chouteau | 44 min |
| Jun 25, 7:44 PM MDT | Special Weather Statement | TFX | Chouteau | 31 min |
| Jun 25, 7:53 PM MDT | Special Weather Statement | TFX | Broadwater | 37 min |
| Jun 25, 8:03 PM MDT | Areal Flood Advisory | TFX | Cascade | 92 min |
| Jun 25, 8:07 PM MDT | Special Weather Statement | TFX | Chouteau | 38 min |
| Jun 25, 8:10 PM MDT | Special Weather Statement | TFX | Broadwater | 50 min |
| Jun 25, 8:28 PM MDT | Special Weather Statement | TFX | Broadwater, Meagher | 47 min |
| Jun 25, 8:42 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 33 min |
| Jun 25, 8:49 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Liberty, Pondera, Teton | 26 min |
| Jun 25, 8:58 PM MDT | Special Weather Statement | TFX | Broadwater | 47 min |
| Jun 25, 9:23 PM MDT | Special Weather Statement | TFX | 37 min | |
| Jun 25, 9:32 PM MDT | Special Weather Statement | TFX | Judith Basin | 43 min |
| Jun 25, 9:58 PM MDT | Special Weather Statement | TFX | 47 min | |
| Jun 25, 10:11 PM MDT | Special Weather Statement | TFX | Chouteau | 49 min |
| Jun 25, 10:13 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Jun 25, 10:15 PM MDT | Special Weather Statement | TFX | Blaine | 45 min |
| Jun 25, 10:20 PM MDT | Special Weather Statement | TFX | Chouteau | 40 min |
| Jun 25, 11:35 PM MDT | Special Weather Statement | TFX | Musselshell | 40 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.